Research shows that the pill does not deserve its reputation for causing weight gain

October 30th, 2008 in Medicine & Health / Medications

Research has not proven that the Pill causes weight gain. But many women are put off using contraceptive pills because this has been listed as one of their adverse effects. Their concern may be narrowing their contraceptive choices without good reason, according to the German Institute for Quality and Efficiency in Health Care (IQWiG). Different forms of contraception have other advantages and disadvantages that need to be weighed up for each individual. The Institute has assessed the research on several current issues in contraception and weight control and has now published easy-to-understand information about this on its website informedhealthonline.org.

Weight gain from the Pill not proven

Hormonal methods of contraception and intrauterine devices (IUDs) are the most effective long-term ways to avoid unwanted pregnancy. Among the adverse effects reported by some women using the Pill, however, were both weight gain and weight loss. According to the Institute's Director, Professor Peter Sawicki, it turns out that many researchers were too quick to jump to the conclusion that the Pill was responsible.

"Trials which systematically assessed what happens to women when they use the Pill have not proven any substantial link between hormonal contraception and weight gain," says Professor Sawicki. "Many women gain some weight as they get older, whether or not they use the Pill. Limiting contraceptive choices will not help women keep their weight under control."

Unhealthy weight control choices

Weight loss can have important health and other advantages, but the Institute stresses that there are healthy and unhealthy ways to lose weight. Many young women smoke to try to keep their weight down, for example.

"The recent withdrawal of the anti-obesity drug rimonabant in Europe on safety grounds highlights the problems that shortcuts to weight loss can cause. Other anti-obesity drugs can cause gastrointestinal problems or increase blood pressure," says Professor Sawicki. "There are no known shortcuts to long-term weight control with good health. Only a good diet and active lifestyle offer healthy long-term solutions."

Source: Institute for Quality and Efficiency in Health Care

"Research shows that the pill does not deserve its reputation for causing weight gain." October 30th, 2008. http://phys.org/news144598552.html